Wisconsin, 2001

Dense Fog in Wisconsin, August 22 to 23, 2001

August 22 to 23, 2001 · NWS MKX · 12 events in 12 counties and zones

Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted. One in northwest Jefferson County resulted in 1 death and 3 injuries (all indirectly-related). An accident on Interstate 90/94 near Highway 19 involving three semi-tractor trailers resulted in 2 injuries (indirectly-related). Another accident just northeast of Madison involved a car and train. The driver of the car was killed (indirectly-related to fog). Many airplane flights were delayed. The dense fog was the result of evaporation of rain which fell on August 22nd, weak north-northeast surface winds, and partly cloudy skies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 22, 9:59 PM CST, 1 minute earlier.

Area forecast discussion, Aug 22, 9:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1059 PM CDT WED AUG 22 2001

FORECAST UPDATED DUE TO AREAS OF DENSE FOG DEVELOPING. XPCT DNS FOG
TO BCM WDSPRD OVRNGT INTO ERLY THUR MRNG.

.MKX...DNS FOG ADV TNGT AND THUR MRNG ZNS 46..47..51..52..56>60..
                                          62..72

MK

In the hours before

Special weather statement, Aug 22, 4:14 PM CST, 5 hours 46 minutes before
WIZ046-047-051-052-056>060-062>072-222315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
514 PM CDT WED AUG 22 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR FAR SOUTHERN WISCONSIN NEAR THE ILLINOIS
BORDER.

AT 515 PM CDT...WEATHER RADAR INDICATED BANDS OF SHOWERS AND
THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHERN WISCONSIN. THE STORMS
WERE DRIFTING TO THE EAST SOUTHEAST AT AROUND 25 MPH. SOME STORMS
ARE CAPABLE OF PRODUCING VERY HEAVY RAINS BETWEEN ONE HALF AND THREE
QUARTERS OF AN INCH PER HOUR.  IN ADDITION...SOME SMALL HAIL IS ALSO
POSSIBLE...ESPECIALLY NEAR THE ILLINOIS BORDER.

PERSONS IN THE PATH OF THESE STORMS SHOULD STAY ALERT FOR RAPIDLY
CHANGING CONDITIONS.

MK
Special weather statement, Aug 22, 4:38 PM CST, 5 hours 22 minutes before
WIZ067>072-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
538 PM CDT WED AUG 22 2001

...SEVERE THUNDERSTORM WATCH 684 CANCELED FOR WISCONSIN...

THE THREAT OF SEVERE WEATHER FOR FAR SOUTHERN WISCONSIN HAS
DIMINISHED. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
DURING THE EVENING HOURS. AS A RESULT...SEVERE THUNDERSTORM WATCH
NUMBER 684 HAS BEEN CANCELED FOR WISCONSIN

ZAJDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 dense fog. Local standard time, as filed.

Dense Fog, Marquette

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Dense Fog, Green Lake

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Dense Fog, Fond du Lac

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Dense Fog, Sheboygan

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Dense Fog, Sauk

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Columbia

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Dense Fog, Dodge

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Dense Fog, Washington

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Dense Fog, Waukesha

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Dense Fog, Walworth

When
August 22, 10:00 PM CST to August 23, 8:00 AM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266848, 5266849, 5266850, 5266851, 5266852, 5266853, 5266854, 5266855, 5266856, 5266857, 5266858, 5266859.